Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 10, 2021, 4:32 PM EDT for Alamance County, Chatham County, North Carolina. It was in force for 43 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2021, 4:32 PM EDT (20:32 UTC)
- Expired
- May 10, 2021, 5:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Raleigh, NC
Counties Alamance County, NC, Chatham County, NC
The radar
The Raleigh/Durham radar (KRAX), 74 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 4:40 PM EDT | TSTM WND DMG | 3 Sw Swepsonville, NC | A TREE WAS REPORTED DOWN ON A HOUSE NEAR MOUNT HERMAN ROCK CREEK ROAD AND HERBERT DRIVE. |
| May 10, 4:40 PM EDT | TSTM WND DMG | 5 Sw Swepsonville, NC | POWER POLES AND TREES BRANCHES WERE REPORTED DOWN ALONG KEYSTONE ROAD BETWEEN MOUNT HERMON ROCK CREEK ROAD AND BASS MOUNTAIN ROAD. |
| May 10, 4:42 PM EDT | TSTM WND DMG | 2 N Sutphin, NC | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 N SUTPHIN. MULTIPLE REPORTS OF TREES DOWN, SOME ON HOMES, AND DAMAGE TO STRUCTURES IN THE VICINITY OF EAST GREENSBORO CHAPEL HILL ROAD AND LINDLEY MILL ROAD, EASTWARD TO STOCKARD ROAD. |
| May 10, 4:42 PM EDT | TSTM WND DMG | 2 N Sutphin, NC | MULTIPLE REPORTS OF TREES DOWN, SOME ON HOMES, AND DAMAGE TO STRUCTURES IN THE VICINITY OF EAST GREENSBORO CHAPEL HILLS ROAD AND LINDLEY MILL ROAD, EASTWARD TO STOCKARD ROAD. |
| May 10, 4:46 PM EDT | TORNADO | 1 N Sutphin, NC | NWS STORM SURVEY CONFIRMED DAMAGE CONSISTENT WITH THAT OF AN EF-1 TORNADO. TORNADO WAS ON THE GROUND FOR APPROXIMATELY 1.25 MILES AND ROUGHLY 2 MINUTES. |
| May 10, 4:54 PM EDT | HAIL 1 | 6 Ese Sutphin, NC | |
| May 10, 5:05 PM EDT | TSTM WND DMG | 7 Nnw Bynum, NC | TREES DOWN ON CRAWFORD DAIRY ROAD. |
| May 10, 5:07 PM EDT | TSTM WND DMG | 5 Wnw Fearrington, NC | A LARGE TREE WAS REPORTED DOWN ON A HOSE ALONG LAMONT NORWOOD ROAD NEAR TOBACCO ROAD. |
| May 10, 5:07 PM EDT | TSTM WND DMG | 5 Wnw Fearrington, NC | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5 WNW FEARRINGTON. A LARGE TREE WAS REPORTED DOWN ON A HOME ALONG LAMONT NORWOOD ROAD NEAR TOBACCO ROAD. |
| May 10, 5:08 PM EDT | HAIL 1 | 5 Nnw Bynum, NC | HAIL UP TO QUARTER SIZE REPORTED ALONG WITH UNSPECIFIED STRONG WINDS. |
| May 10, 5:20 PM EDT | TSTM WND DMG | 3 Nw Fearrington, NC | TREES DOWN ON MANNS CHAPEL ROAD NEAR GREAT RIDGE PARKWAY. |
| May 10, 5:20 PM EDT | TSTM WND DMG | Fearrington, NC | TREES DOWN ON LINDEN CLOSE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
552
WWUS82 KRAH 102032
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
432 PM EDT Mon May 10 2021
NCZ023-024-040-102115-
Chatham NC-Alamance NC-Orange NC-
432 PM EDT Mon May 10 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALAMANCE...SOUTHWESTERN
ORANGE AND WESTERN CHATHAM COUNTIES UNTIL 515 PM EDT...
At 432 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Graham, moving southeast at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Chapel Hill, Burlington, Graham, Pittsboro, Carrboro, Swepsonville,
Alamance, Snow Camp, Sutphin and Bynum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.
LAT...LON 3591 7901 3587 7901 3559 7924 3585 7955
3597 7954 3610 7946
TIME...MOT...LOC 2032Z 301DEG 33KT 3592 7944
$$
GIHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 10, 2:40 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 10, 2:40 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 240 PM EDT Mon May 10 2021 .SYNOPSIS... A cold front will move across the region this afternoon and evening. High pressure will move into the eastern United States behind the cold front, bringing very cold temperatures for mid-May. && .NEAR TERM /TONIGHT AND TUESDAY/... As of 240 PM Monday... Tonight and Tuesday's forecast was done early in anticipation of severe weather, and was completed before the 12Z GFS or ECMWF were run. It primarily uses 00Z high-resolution models, the 09Z SREF, and the 12Z NAM. A cold front is currently along the Virginia-North Carolina state line, just about to bring showers and thunderstorms into the forecast area. Modest wind shear and instability values warrant a slight risk (level 2 of 5) for most of the forecast area and a marginal risk along the northern, western, and southern fringes of the region. The primary threat is damaging wind gusts, but large hail is also a possibility. Although the line is still in the process of forming, the Triad will be impacted through 4pm, the Triangle and Rocky Mount between 5pm-7pm, and Fayetteville after sunset. The front will continue to take its time moving across the area, not finishing its passage until after midnight. The bulk of the rainfall and any severe weather threat should also be done by midnight, but the chance for a shower will linger across southern counties through the night. Overnights lows will be noticeably cooler than last night, in the 50s. High pressure will briefly ridge into North Carolina from the Great Lakes, but with today's front remaining nearly stationary across South Carolina, cloud cover will still be around for much of the day, even if the forecast remains dry. The combination of widespread cloud cover and northeasterly winds will keep conditions cold for mid May, with highs only reaching the mid 60s. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 135 PM Monday... The cold front will be settling to our S Tue night, as the most dense/coldest air within the incoming large Arctic high centered over the Upper Midwest will finally be able to breach the mountains and arrive in central NC. Just as the cold air arrives, the long shear axis from the Can Maritimes to N OH to NE continues to push slowly ESE, leading to accelerating upper flow to our N and NE, placing NC within the RRQ of this strengthening jet and beneath strengthening large scale forcing for ascent. This will prompt low pressure development along the front, and this low will cross GA and far S SC before pushing offshore late Wed. Models generally agree on precip spreading into S and W portions Tue night, with amounts and coverage peaking very late Tue night through Wed morning, with slight chance far N to likely far S, in conjunction with this upper lift and passage of weak mid level perturbations. This forcing for ascent and slug of deeper moisture (PW=1.25"-1.5" S of Hwy 64) will slide to our SE late Wed into Wed evening (the ECMWF remains a bit faster than the GFS/NAM), so pops will trend downward NW to SE. After lows Tue night in the mid 40s N to mid 50s S, expect highs only in the upper 50s to within a couple degrees of 60 Wed, making for a raw and anomalously chilly day. (Record low max temps for May 12th are as follows: 58 at RDU set in 1960, 50 at GSO set in 1960, and 61 at FAY set in 1949.) Lows Wed night in the 40s with pops diminishing but mostly cloudy skies hanging on, esp S, as a small jet streak reloads the larger jet to our N and NE. -GIH && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 210 PM Monday... Below normal temps will gradually moderate during this period. The large cool surface high starts Thu centered over the LP of MI and drifts a bit eastward but largely remains covering SE Canada down through the Northeast, Mid Atlantic and Ohio Valley into the weekend. The tail end of the long sheared vorticity axis breaks off into a weak trough over IA/MO/IL, and this will track ESE through Fri night, bringing chance pops mainly across the S and SE, peaking late Thu night and Fri, as a surface low develops near CHS and deepens while drifting ENE and offshore. Uncertainty persists regarding the degree of low level dry air and how much it could keep precip from reaching the ground, esp given that the surface low will be so far S, so will keep pops on the low end for now. The front kicks back N and NE through the Miss Valley/Mid South Sat, beneath rising mid level heights in the wake of the departing shortwave trough. The presence of this frontal zone oriented NW to SE into W NC and across SC with destabilization potential over the nation's midsection and waves aloft tracking SE from the Great Lakes region brings about concern for a possible MCS riding SE along the frontal zone as we get into Sun/Mon. Will keep the forecast dry for now, given that there is model discrepancy on such a potential, but it's something worth keeping in mind. Cool highs in the 60s to around 70 Thu/Fri will warm into the 70s Sat and further modify to the mid 70s to lower 80s Sun/Mon. -GIH && .AVIATION /17Z MONDAY THROUGH SATURDAY/... As of 125 PM Monday... 24 hour TAF period: A line of showers and thunderstorms has started developing along a cold front across northern North Carolina and southern Virginia over the last hour. High-resolution models indicate that this line is not likely become a solid line as far west as the Triad and INT/GSO, an idea supported by the recent radar observations, so only VCSH has been included in those TAFs. However, a period of TSRA has been maintained at RDU, RWI, and FAY. Recent model guidance is also suggesting that the line will take a little longer to move from northwest to southeast, so the timing of the thunderstorms has been delayed as well. While a heavier shower/storm could produce additional restrictions, generally stuck with MVFR visibilities and VFR ceilings at this time. The front will stall to the south of the region, but do not think that low ceilings will affect RDU and RWI as indicated in the previous forecast. However, FAY should be close enough to the front to have a multiple hour period of IFR cigs and an extended stretch of MVFR restrictions. Outlook: Although the extended period will generally be dry, there will be a chance for showers and restrictions on Wednesday and Thursday night with two separate systems moving through the region. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Green NEAR TERM...Green SHORT TERM...Hartfield LONG TERM...Hartfield AVIATION...Green
Hazardous weather outlook, May 10, 4:47 AM EDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 447 AM EDT Mon May 10 2021 NCZ026>028-039>043-074>078-084>086-088-089-110900- Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson- Montgomery-Moore-Lee-Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland- Sampson- 447 AM EDT Mon May 10 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a Slight Risk for severe thunderstorms today, with the main threats being damaging wind gusts and severe hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ007>011-021>025-038-073-083-110900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Davidson-Stanly-Anson- 447 AM EDT Mon May 10 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a Marginal Risk for severe thunderstorms today, with the main threats being damaging wind gusts and severe hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JJT
In the hours before
Special weather statement, May 10, 3:26 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
326 PM EDT Mon May 10 2021
NCZ021-038-102015-
Forsyth NC-Davidson NC-
326 PM EDT Mon May 10 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FORSYTH AND
NORTHEASTERN DAVIDSON COUNTIES UNTIL 415 PM EDT...
At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, or 10 miles south of East Bend, moving southeast at 15
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Winston-Salem, Lexington, Clemmons, Bermuda Run, Lewisville, Arcadia
and Welcome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.
&&
LAT...LON 3612 8048 3612 8046 3614 8044 3616 8044
3617 8043 3602 8004 3599 8004 3579 8021
3590 8037 3596 8038 3599 8042 3601 8042
3603 8045 3606 8046 3604 8049 3606 8051
3608 8051
TIME...MOT...LOC 1926Z 300DEG 14KT 3608 8044
GIHLocal storm report, May 10, 3:33 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 1 NNW KERNERSVILLE 36.13N 80.08W
05/10/2021 E1.00 INCH FORSYTH NC TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED IN KERNERSVILLE
NEAR THE INTERSECTION OF W MOUNTAIN ST AND
OAKHURST ST. LASTED ABOUT 4 MINUTES.
&&
KCLocal storm report, May 10, 3:55 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
355 PM EDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 4 WSW GREENSBORO 36.06N 79.89W
05/10/2021 E1.00 INCH GUILFORD NC PUBLIC
QUARTER SIZE HAIL REPORTED JUST WEST OF
GREENSBORO. REPORTED VIA MPING.
&&
KCLocal storm report, May 10, 4:03 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
403 PM EDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 2 SW GREENSBORO 36.06N 79.85W
05/10/2021 E1.00 INCH GUILFORD NC PUBLIC
PUBLIC REPORTED QUARTER SIZE HAIL IN WEST
GREENSBORO. REPORTED VIA MPING.
&&
KCSpecial weather statement, May 10, 4:11 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
411 PM EDT Mon May 10 2021
NCZ008-024-025-102100-
Durham NC-Granville NC-Orange NC-
411 PM EDT Mon May 10 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ORANGE...SOUTHWESTERN
GRANVILLE AND DURHAM COUNTIES UNTIL 500 PM EDT...
At 410 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hillsborough, moving east southeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Durham, Hillsborough, Butner, Rougemont, Stem, Lake Michie, Eno River
State Park, Gorman, Bahama and Schley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.
LAT...LON 3624 7891 3621 7869 3590 7885 3608 7920
3624 7908
TIME...MOT...LOC 2010Z 288DEG 22KT 3614 7909
GIHSpecial weather statement, May 10, 4:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
432 PM EDT Mon May 10 2021
NCZ023-024-040-102115-
Chatham NC-Alamance NC-Orange NC-
432 PM EDT Mon May 10 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALAMANCE...SOUTHWESTERN
ORANGE AND WESTERN CHATHAM COUNTIES UNTIL 515 PM EDT...
At 432 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Graham, moving southeast at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Chapel Hill, Burlington, Graham, Pittsboro, Carrboro, Swepsonville,
Alamance, Snow Camp, Sutphin and Bynum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.
LAT...LON 3591 7901 3587 7901 3559 7924 3585 7955
3597 7954 3610 7946
TIME...MOT...LOC 2032Z 301DEG 33KT 3592 7944
GIHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:21 PM EDT | Special Weather Statement | RAH | Forsyth | 54 min |
| May 10, 2:57 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 48 min |
| May 10, 3:19 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 41 min |
| May 10, 3:26 PM EDT | Special Weather Statement | RAH | Davidson | 49 min |
| May 10, 3:47 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Randolph | 43 min |
| May 10, 4:02 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 43 min |
| May 10, 4:11 PM EDT | Special Weather Statement | RAH | Durham, Orange | 49 min |
| May 10, 4:37 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Lee, Orange | 38 min |
| May 10, 4:45 PM EDT | Tornado Warning | RAH | Alamance, Chatham, Orange | 30 min |
| May 10, 5:00 PM EDT | Special Weather Statement | RAH | Durham | 60 min |
| May 10, 5:14 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Harnett, Orange, Wake | 46 min |
| May 10, 5:26 PM EDT | Special Weather Statement | RAH | Randolph | 34 min |
| May 10, 5:47 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 43 min |
| May 10, 5:57 PM EDT | Special Weather Statement | RAH | Johnston, Wake | 48 min |
| May 10, 5:57 PM EDT | Special Weather Statement | RAH | Franklin, Nash | 63 min |
| May 10, 6:14 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash, Wake | 46 min |
| May 10, 6:36 PM EDT | Special Weather Statement | RAH | Harnett | 39 min |
| May 10, 7:21 PM EDT | Special Weather Statement | RAH | Davidson, Randolph | 54 min |
| May 10, 7:41 PM EDT | Special Weather Statement | RAH | Montgomery | 64 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.